Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

May 7, 2021New Hanover County, North Carolina

NWS Wilmington, NC issued this special weather statement at May 7, 2021, 4:40 PM EDT for New Hanover County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 4:40 PM EDT (20:40 UTC)
Expired
May 7, 2021, 5:00 PM EDT
In force
20 min
Issued by
NWS Wilmington, NC

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 55 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-127 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WWUS82 KILM 072040
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
440 PM EDT Fri May 7 2021
 
NCZ105>110-072100-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Inland Pender NC-Coastal New Hanover NC-Coastal Brunswick NC-
440 PM EDT Fri May 7 2021

...Gusts to 50 mph Possible Through 500 PM...

At 439 PM EDT, Doppler radar was tracking a line of showers and 
thunderstorms moving off the coast north of Bald Head island, moving 
east at 50 mph.

Half inch hail and winds up to 50 mph will be possible with these 
storms.

Locations impacted include...
Wilmington, Oak Island, Carolina Beach, Wrightsville Beach, Kure
Beach, Surf City, Caswell Beach, Bald Head Island, South Masonboro
Island, Snows Cut, Rich Inlet, Figure Eight Island, Yaupon Beach,
North Masonboro Island, Hampstead, St. James, Southport, Topsail
Beach, Myrtle Grove and Masonboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3432 7769 3417 7783 3391 7795 3384 7796
      3386 7801 3388 7800 3387 7802 3389 7803
      3391 7812 3453 7760 3448 7758 3444 7752
TIME...MOT...LOC 2037Z 262DEG 42KT 3428 7781 

$$

8

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 7, 3:35 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 7, 3:35 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
335 PM EDT Fri May 7 2021

.SYNOPSIS...
Breezy and dry conditions will continue into Saturday as high
pressure sinks to our southwest. A weak warm front lifts across
the area on Sunday turning winds to the southwest. A cold front
will bring the chance for rain Monday night followed by a
midweek cooldown. Rain chances late Thursday will be followed by
a breezy and cooler weekend.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A high amplitude upper level disturbance continues to move through
the Carolinas this afternoon with most models indicating the trough
base moving through later this afternoon into the evening, which
should effectively wind down the chances for showers and
thunderstorms. The latest high resolution model forecasts have the
precipitation becoming very isolated in nature until mid evening.
Based on previous reports and the cold temperatures aloft, small
hail through the evening is possible.

Once the trough moves through, an upper level ridge of high pressure
takes control of the weather heading into Saturday and Saturday
night. With cooler and drier air in place between an increasing
surface pressure gradient, Saturday's forecast will be seasonable
with highs in the mid to upper 70s with relative humidity in the 20
to 30 percent range and wind gusts into the 25 to 30 mph range.
Those burning outdoors should use extreme caution Saturday with the
dry and windy weather.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Wind turns to the southwest on Sunday both in response to high
pressure strengthening offshore but also the approach of a cold
front from the northwest. As the two surface features work together
to tighten the gradient the afternoon will turn out breezy but the
increasing dewpoints will help to minimize fire weather concerns.
Cloud cover will increase on Monday with rain chances increasing
soon thereafter, most of it falling Monday night (though it may not
be much given non-favorable diurnal timing paired with low amplitude
aloft).

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Quite a cooldown Tuesday and Tuesday night as a wedge of high
pressure sets up to our north. There are some timing
differences, but this setup stay in place on Wednesday even as
low pressure may start to develop off the GA/FL coast. A gradual
uptick in moisture is slated for the midweek period. There is a
window of opportunity for some drought-relieving rainfall as
this low turns up the coast roughly Wednesday night through
Thursday night. Unfortunately there is also the possibility that
the whole system remains suppressed to our south; not quite the
accepted solution. Beyond this system the eastern trough
amplifies meaning a return of cooler, breezy weather that may
again aggravate the D0/fire weather concerns.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A few short-lived showers will affect KFLO and KLBT in the very near
term. Some guidance is bringing them to the coast, esp NC but that
environment has been deeply overturned by thunderstorms so this
seems unlikely. Winds have swung north of west by outflow from these
storms but they will tend back to westerly. As far as flight
category all terminals should stay VFR for the entire period...at
worst LBT may dip to MVFR in a shower-induced visibility reduction
that will be very short-lived.

Extended Outlook...Predominantly VFR through Sunday with gusty
NW winds expected Sat and gusty S winds developing Sun. Cold
front approaches Monday with chance for sub-VFR conditions and
precipitation through early Tuesday.

&&

.MARINE...
Today through Saturday...Seas will gradually decrease from 3 to 5
feet to 2 to 4 feet heading into Saturday morning as an upper level
disturbance moves offshore and decreases weather influence. Some
isolated showers and thunderstorms are possible through this
evening, some of which could produce small hail. Offshore winds will
also decrease from the northwest at 15 to 20 kts to 5 to 15 kts.
Wind conditions increase Saturday afternoon from the southwest
between 15 and 20 kts with seas between 3 and 4 feet, which is
marginally hazardous for smaller water craft and inexperienced
mariners.

Sunday through Wednesday...
Veering and increasing winds on Sunday as both high pressure
strengthens offshore and a cold front approaches from the
northwest. Wind speeds remain below criteria but 6 ft short
period wind waves worth of an advisory seem likely. FROPA isn't
until Monday night so much of Monday still looks like a good
candidate for an advisory. By Tuesday morning winds will have
swung to the N or NE and begin to abate. Dominant wave heights
will be decreasing even as a very short period windshift chop
develops. E to NE winds continue into Wednesday as high pressure
builds in from the north.

&&

.FIRE WEATHER...
A combination of relative humidity as low as 20% to 30% and wind
gusts between 25 mph and 30 mph will create conditions conducive
for rapid fire growth and spread. A fire weather watch has been
issued for increasing confidence in favorable weather conditions
to support fire spread.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Fire Weather Watch from Saturday morning through Saturday
     evening for SCZ017-023-024-032-033-039-054>056-058-059.
NC...Fire Weather Watch from Saturday morning through Saturday
     evening for NCZ087-096-099-105>110.
MARINE...Small Craft Advisory until midnight EDT tonight for AMZ252-254-
     256.
     Small Craft Advisory until 3 AM EDT Saturday for AMZ250.

&&

SYNOPSIS...ILM
NEAR TERM...MCK
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...MBB
MARINE...ILM
FIRE WEATHER...MCK
Hazardous weather outlook, May 7, 3:37 PM EDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
337 PM EDT Fri May 7 2021

NCZ087-096-099-081945-
Robeson-Bladen-Columbus-
337 PM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ105-107-109-081945-
Inland Pender-Inland New Hanover-Inland Brunswick-
337 PM EDT Fri May 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-081945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
337 PM EDT Fri May 7 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-081945-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
337 PM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-081945-
Coastal Horry-Coastal Georgetown-
337 PM EDT Fri May 7 2021

...FIRE DANGER STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Danger Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-081945-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
337 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-081945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
337 PM EDT Fri May 7 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM EDT SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For Sunday Night into Monday...
Small Craft Advisory conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 7, 11:54 AM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1154 AM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             5 W BURGAW              34.56N  78.02W
05/07/2021  E1.50 INCH       PENDER             NC   SOCIAL MEDIA

            SOCIAL MEDIA POST FROM BUSINESS IS SOUTHERN WILLARD
            SHOWED HAIL STONE SLIGHTLY SMALLER THAN A TWO INCH
            CHALLENGE COIN.

&&

EVENT NUMBER ILM2100036

OLIVA
Local storm report, May 7, 12:29 PM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1229 PM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             ELIZABETHTOWN           34.62N  78.61W
05/07/2021  E2.00 INCH       BLADEN             NC   BROADCAST MEDIA

            PICTURE SHARED BY BROADCAST MEDIA OF HEN EGG SIZED HAIL
            IN ELIZABETHTOWN

&&

EVENT NUMBER ILM2100037

OLIVA
Local storm report, May 7, 1:13 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
113 PM EDT FRI MAY 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     MARINE TSTM WIND 32 SSE SURF CITY        33.99N  77.36W
05/07/2021  M48 MPH          AMZ270             NC   NDBC

&&

EVENT NUMBER ILM2100038

OLIVA
Special weather statement, May 7, 3:44 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Wilmington NC
344 PM EDT Fri May 7 2021

NCZ087-096-072015-
Robeson NC-Bladen NC-
344 PM EDT Fri May 7 2021

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN ROBESON AND
NORTHWESTERN BLADEN COUNTIES UNTIL 415 PM EDT...

At 344 PM EDT, trained weather spotters reported a strong
thunderstorm near St. Pauls, or 11 miles east of Red Springs, moving
southeast at 30 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
St. Pauls, Smiths, Rex, Howellsville, Bladen Community College,
Tolarsville, Duart, Butters, Tobermory, Ruskin, White Oak, Barker Ten
Mile, Parkton, Rennert, Dublin, Tar Heel and Lumber Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3490 7894 3488 7892 3486 7893 3484 7890
      3485 7885 3485 7880 3471 7861 3453 7885
      3485 7912 3494 7900
TIME...MOT...LOC 1944Z 318DEG 25KT 3486 7898

MBB
Special weather statement, May 7, 3:59 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Wilmington NC
359 PM EDT Fri May 7 2021

NCZ096-099-105-109-072100-
Inland Brunswick NC-Columbus NC-Bladen NC-Inland Pender NC-
359 PM EDT Fri May 7 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER...SOUTHEASTERN
BLADEN...NORTHEASTERN BRUNSWICK AND NORTHEASTERN COLUMBUS COUNTIES
UNTIL 500 PM EDT...

At 358 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kelly to near Lake Waccamaw. Movement was
southeast at 35 mph.

Pea size hail and winds in excess of 35 mph will be possible with
these storms.

Locations impacted include...
Leland, Lake Waccamaw, Northwest, Sandyfield, Bishop, Honey Island,
Brunswick County Community College Main Campus, Kelly, Batarora, Town
Creek, Freeman, The Borough, Phoenix, Delco, Riegelwood, Winnabow,
Navassa, Bolton, East Arcadia and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

LAT...LON 3436 7794 3436 7795 3438 7797 3437 7799
      3436 7798 3435 7800 3434 7799 3433 7803
      3432 7803 3432 7801 3429 7802 3428 7800
      3428 7799 3427 7800 3426 7798 3400 7820
      3422 7853 3450 7830 3437 7792
TIME...MOT...LOC 1958Z 303DEG 31KT 3442 7832 3426 7845

MBB
Special weather statement, May 7, 4:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
440 PM EDT Fri May 7 2021

NCZ105>110-072100-
Inland New Hanover NC-Inland Brunswick NC-Coastal Pender NC-
Inland Pender NC-Coastal New Hanover NC-Coastal Brunswick NC-
440 PM EDT Fri May 7 2021

...Gusts to 50 mph Possible Through 500 PM...

At 439 PM EDT, Doppler radar was tracking a line of showers and
thunderstorms moving off the coast north of Bald Head island, moving
east at 50 mph.

Half inch hail and winds up to 50 mph will be possible with these
storms.

Locations impacted include...
Wilmington, Oak Island, Carolina Beach, Wrightsville Beach, Kure
Beach, Surf City, Caswell Beach, Bald Head Island, South Masonboro
Island, Snows Cut, Rich Inlet, Figure Eight Island, Yaupon Beach,
North Masonboro Island, Hampstead, St. James, Southport, Topsail
Beach, Myrtle Grove and Masonboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3432 7769 3417 7783 3391 7795 3384 7796
      3386 7801 3388 7800 3387 7802 3389 7803
      3391 7812 3453 7760 3448 7758 3444 7752
TIME...MOT...LOC 2037Z 262DEG 42KT 3428 7781

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:47 AM EDTSmall Craft AdvisoryILM20 hr
May 7, 5:47 AM EDTSpecial Marine WarningILM28 min
May 7, 5:55 AM EDTSpecial Marine WarningILM20 min
May 7, 7:35 AM EDTSpecial Weather StatementILMRobeson55 min
May 7, 8:13 AM EDTSpecial Weather StatementILMBladen32 min
May 7, 8:26 AM EDTSpecial Weather StatementILMRobeson34 min
May 7, 8:41 AM EDTSpecial Weather StatementILMBladen64 min
May 7, 8:47 AM EDTSevere Thunderstorm WarningILMBladen28 min
May 7, 8:57 AM EDTSpecial Weather StatementILMBladen33 min
May 7, 9:06 AM EDTSevere Thunderstorm WarningILMBladen25 min
May 7, 9:28 AM EDTSpecial Weather StatementILMBladen47 min
May 7, 10:01 AM EDTSpecial Weather StatementILMNew Hanover, Pender59 min
May 7, 10:27 AM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender33 min
May 7, 10:41 AM EDTSpecial Marine WarningILM49 min
May 7, 11:31 AM EDTSpecial Marine WarningILM29 min
May 7, 3:30 PM EDTFire Weather WatchILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson15 hr
May 7, 3:44 PM EDTSpecial Weather StatementILMRobeson31 min
May 7, 3:59 PM EDTSpecial Weather StatementILMBrunswick61 min
May 7, 4:38 PM EDTSpecial Marine WarningILM37 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.